Alert archive / Ohio / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 61, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 1, 2012, 7:26 PM EDT for Guernsey County, Muskingum County, Noble County, Ohio. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2012, 7:26 PM EDT (23:26 UTC)
- Expired
- Jul 1, 2012, 8:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Guernsey County, OH, Muskingum County, OH, Noble County, OH
The radar
The Cincinnati radar (KILN), 162 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 7:53 PM EDT | TSTM WND DMG | Philo, OH | POWER LINES DOWN |
| Jul 1, 8:25 PM EDT | TSTM WND DMG | Zanesville, OH | POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 4:32 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2142 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
980
WUUS51 KPBZ 012326
SVRPBZ
OHC059-119-121-020030-
/O.NEW.KPBZ.SV.W.0061.120701T2326Z-120702T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
726 PM EDT SUN JUL 1 2012
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN GUERNSEY COUNTY IN EAST CENTRAL OHIO...
MUSKINGUM COUNTY IN EAST CENTRAL OHIO...
NORTHWESTERN NOBLE COUNTY IN EAST CENTRAL OHIO...
* UNTIL 830 PM EDT
* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
EAST FULTONHAM...MOVING EAST AT 65 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EAST FULTONHAM... DILLON STATE PARK... CANNELVILLE...
ZANESVILLE... DRAKE... PHILO...
DUNCAN FALLS... RURALDALE...
BLUE ROCK STATE PARK... BRIDGEVILLE...
ADAMSVILLE... CHANDLERSVILLE...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-70 IN OHIO BETWEEN MILE MARKERS 143 AND 188.
I-77 IN OHIO BETWEEN MILE MARKERS 26 AND 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WIND...DESTRUCTIVE HAIL...AND FREQUENT CLOUD
TO GROUND LIGHTNING. MOVE TO SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
&&
LAT...LON 3996 8220 4016 8219 4013 8141 3974 8140
3976 8207 3978 8208 3981 8209 3982 8218
3990 8217 3992 8224 3995 8224
TIME...MOT...LOC 2326Z 260DEG 57KT 3992 8213
$$1 follow-up statement
874
WWUS51 KPBZ 012356
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
756 PM EDT SUN JUL 1 2012
OHC059-119-121-020030-
/O.CON.KPBZ.SV.W.0061.000000T0000Z-120702T0030Z/
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
756 PM EDT SUN JUL 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NOBLE...MUSKINGUM AND GUERNSEY COUNTIES...
AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CANNELVILLE...MOVING EAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ZANESVILLE... PHILO... EAST FULTONHAM...
DUNCAN FALLS... DRAKE... DILLON STATE PARK...
CANNELVILLE... RURALDALE...
BLUE ROCK STATE PARK... BRIDGEVILLE...
ADAMSVILLE... CHANDLERSVILLE...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-70 IN OHIO BETWEEN MILE MARKERS 143 AND 188.
I-77 IN OHIO BETWEEN MILE MARKERS 26 AND 54.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
LAT...LON 3996 8220 4016 8219 4013 8141 3974 8140
3976 8207 3978 8208 3981 8209 3982 8218
3990 8217 3992 8224 3995 8224
TIME...MOT...LOC 2356Z 260DEG 57KT 3982 8187
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:36 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 1, 5:36 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 536 PM EDT SUN JUL 1 2012 .SYNOPSIS... EXPECT LITTLE RELIEF FROM WARM AND HUMID WEATHER OVER THE NEXT SEVERAL DAYS. A SERIES OF UPPER DISTURBANCES WILL GENERATE OCCASIONAL THUNDERSTORMS. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... CURRENTLY WATCHING TWO THUNDERSTORM COMPLEXES. ONE IS MOVING ACROSS FAR W OHIO, THE OTHER INTO NW OHIO. BOTH ARE FIRING IN THE VICINITY OF A BROAD SW WHICH WILL CONTINUE TO MOVE EASTWARD INTO THE EVENING, BUT WILL WEAKEN. LOOKING AT THE CURRENT MESOANALYSIS, THERE IS MODERATE SHEER ACROSS THE ENTIRE REGION, HOWEVER THE VERY UNSTABLE AIR REMAINS ACROSS THE FAR SOUTH, IN THE WATCH AREA AND FURTHER SOUTH INTO WV. THERE REMAINS A GOOD DEAL OF ENERGY AVAILABLE ACROSS THE REST OF THE AREA, WHICH WILL HELP TO SUSTAIN THE NORTHERN COMPLEX. CURRENT RADAR TRENDS ARE SHOWING THE COMPLEX TO OUR DUE WEST BEGINNING TO SHIFT TO THE DUE SOUTH, WHILE THE COMPLEX TO THE NW, IS GAINING STRENGTH AND STAYING ON A PATH THAT WILL BRING IT INTO NORTHERN PORTIONS OF THE WESTERN CWA AROUND 00Z. CURRENT MODEL DATA IS SHOWING AN AREA OF MID-LEVEL FRONTOGENESIS, WITH A WEAK THERMAL TROUGH, WHICH WOULD INDICATE THAT THE NORTHERN COMPLEX WILL TRACK FROM CLOSE TO CLE TO PIT TOWARD JST DURING THE EVENING HOURS. CURRENTLY NOT SURE IF THE AREA CAN HOLD ITS SEVERE FEATURES IT WILL BE ENCOUNTERING A SOMEWHAT MORE STABLE ATMOSPHERE. ADDITIONALLY, THERE IS CLOUD COVER AHEAD OF THE AREA THAT IS EXTENDING INTO NORTHERN PA. USING MODEL DATA TO DELINEATE THE TIMING, IT WILL MOVE THROUGH QUICKLY CLEARING THE AREA BY AROUND MIDNIGHT. NOW BEGINNING TO THINK THAT THE FOCUS FOR THIS EVENING SHOULD SHIFT TO THE NORTHERN AREA. ONCE THE STORMS CLEAR, CONDITIONS WILL QUIET DOWN FOR THE REMAINDER OF THE NIGHT. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... PERSISTENCE GOING INTO THE EARLY PART OF THE WEEK SEEMS TO BE THE KEY AS LARGE SCALE MODELS AND MESOSCALE MODELS CONTINUE TO VARY ON THE TIMING OF SHORT WAVES AND FRONTAL PLACEMENT. THE BETTER CONSENSUS SEEMS TO COME IN BY TUESDAY AFTERNOON AS THE FRONTAL BOUNDARY STARTS TO LIFT NORTHWARD. STRONGER INSTABILITY ON ALL MODELS...MORE LOW LEVEL WARM ADVECTION...AND BETTER MIXING SHOULD ALLOW THINGS TO BECOME MORE UNSTABLE AND HOTTER BY TUESDAY AFTERNOON. FORECAST POPS WERE ADJUSTED UPWARD...AS WERE TEMPERATURES A BIT. AFTER TUESDAY...CONSENSUS SEEMS TO BUILD TOWARD RIDGING BECOMING THE DOMINANT FEATURE IN OUR WEATHER. AS A RESULT...POPS SHOULD GRADUALLY START TO WANDER DOWNWARD...WHILE TEMPERATURES START TO CREEP UPWARD. THIS WILL LIKELY TAKE ONE DAY BEYOND TUESDAY'S WEATHER TO BECOME REALITY AS LOW LEVEL NORTHERLY FLOW ON THE FRONT SIDE OF THE RIDGE ON WEDNESDAY COMBINED WITH WEAKER MIXING WILL PROBABLY KEEP TEMPERATURES SUBDUED SLIGHTLY ON WEDNESDAY. FRIES && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... STRONG UPPER RIDGE IS PROGGED TO HOLD OVER THE CENTRAL HIGH PLAINS THROUGH LATE IN THE WEEK...THEN SHIFT EASTWARD A BIT AS THE WEEKEND APPROACHES. TIMING OF PRECIPITATION EPISODES WILL REMAIN DIFFICULT AS SEVERAL SHORT WAVES RIDE OVER THE TOP OF THE RIDGE. FORECAST POPS ARE GENERALLY IN CHANCE CATEGORY DURING PEAK HEATING...AND ISOLATED AT NIGHT. TEMPERATURES SHOULD STAY AROUND 10 DEGREES ABOVE NORMAL THROUGH THE EXTENDED PERIOD. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... VFR CONDITIONS SHOULD PREVAIL THROUGH THE TAF PERIOD AS A FRONTAL BOUNDARY REMAINS STRETCHED ACROSS SOUTHERN OHIO INTO CENTRAL WV. AREA OF CONVECTION GROWING OVER NORTHERN INDIANA AHEAD OF A WEAK SHORT WAVE WILL LIKELY TRACK SOUTHEASTWARD AND COULD AFFECT OUR SOUTHERNMOST TERMINALS EARLY TONIGHT. NO MENTION OF THUNDER WAS INCLUDED IN 18Z TAFS...BUT MAY BE NEEDED LATER IF CONFIDENCE INCREASES. AREAS OF MVFR FOG ARE POSSIBLE AT SOUTHERN TERMINALS LATE TONIGHT...BUT MENTIONED ONLY FOR KZZV AT THIS POINT. WEST TO NORTHWEST SURFACE WINDS AROUND 10KT WILL DIMINISH AFTER SUNSET. OUTLOOK...MONDAY NIGHT THROUGH FRIDAY... RESTRICTIONS ARE POSSIBLE IN ISOLATED TO SCATTERED PRECIPITATION AND LATE NIGHT FOG THROUGH THE PERIOD. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 1, 3:26 AM EDT, 16 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 326 AM EDT SUN JUL 1 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-021200- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 326 AM EDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 1, 7:16 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
716 PM EDT SUN JUL 1 2012
OHZ048-057-020015-
COSHOCTON OH-MUSKINGUM OH-
716 PM EDT SUN JUL 1 2012
...STRONG THUNDERSTORMS WILL AFFECT COSHOCTON AND MUSKINGUM
COUNTIES...
AT 711 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 22 MILES
NORTH OF MARTINSBURG TO 17 MILES NORTHWEST OF SOMERSET...MOVING EAST
AT 35 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
NEW GUILFORD... WALHONDING... NELLIE...
DILLON STATE PARK... COOPERDALE... EAST FULTONHAM...
WARSAW... LAYLAND... BLISSFIELD...
ZANESVILLE... DRAKE... CONESVILLE...
THIS WILL IMPACT THE FOLLOWING HIGHWAY...
I-70 IN OHIO BETWEEN MILE MARKERS 143 AND 170.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3996 8220 4017 8219 4025 8220 4046 8218
4045 8171 4037 8171 4037 8168 4015 8170
4015 8172 3982 8172 3982 8218 3990 8217
3991 8223 3995 8224The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:16 PM EDT | Special Weather Statement | PBZ | Coshocton, Muskingum | 59 min |
| Jul 1, 7:40 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Tuscarawas | 65 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.